Diabetes Question

  1. There is a lady at church who asked me this question and thought I would pass it on to you all... (I am brain dead this week - horrible cold, lots going on etc)

    Her mother, 70ish, has adult onset diabetes and is usually well controlled on Lantus and an oral (star something?). States that her diet/exercise really doesn't change much and that she is pretty vigilant in taking care of herself and doing the right things. The problem is... her BS will be pretty steady but every 4-5 weeks or so she starts having highs of 200's and lows of 80's before and after meals. I would think some flexing would be normal with meals. Any thoughts would be appreciated - thanks.
    •  
  2. 4 Comments

  3. by   suzanne4
    The goal is to keep the blood sugar as close to a steady state as possible.
    Jumping up to the 200s and then down to the 80s is not good thing. She may need a change in her medications. The range needs to be much closer together.
  4. by   Stephanie in FL
    Hi! My name is Stephanie and I am a CDE (certified diabetes educator). The oral agent may be Starlix-which is usually prescribed with meals. A few questions I had when I read your post: Which BG readings you listed are before meals and which readings are after meals? Does she record her blood glucose readings (separating ac and pc (after meals) BG readings? Her MD would need to know ac and pc BG readings to determine if any changes are necessary. Is she compliant with oral agent and Lantus? What is her HgbA1C? Does she see MD regularly? Is he aware of info you posted? Are there any other symptoms at the time she is concerned about BG? Has she been ill? Any medication changes for other conditions? Are BG strips current (not expired)? Does she keep strips in container they came in? If you keep strips outside of container, you can get falsely elevated BG readings. Lantus is a long acting insulin. If BG readings are truly elevated after meals, often MD will order another insulin (shorter acting) before meals-such as Humalog. I hope this helps. Please feel free to PM me if you have other questions.

    Stephanie RN CDE
  5. by   Loribabble
    Stephanie - thanks.... I will pass this info on to her. I really appreciate you help!

    Lori
  6. by   colleen10
    Hi Lori,

    I am just a second semester nursing student but I have an exam tonight on Diabetes and thought that I would add some information since I'm starring right at it right now. It won't necessarily answer your question but at least it is some more info.

    If she is on Starlix here are some notes I have on it.

    (Starlix) Naglitinide is of the class Meglitinide which is an oral glucose-lowering agent that lowers blood glucose level by stimulating the release of insulin from the beta cells in the pancreas. Therefore, it cannot be used by those with Type 1 Diabetes.

    Starlix has a very rapid onset and short duration. It should only taken with meals, not if a meal is skipped. Hypoglycemia is a risk if not taken correctly but will not last very long because of the drugs short action and duration time.

close